Discrete & Computational Geometry

, Volume 62, Issue 4, pp 813–831 | Cite as

Random Steiner systems and bounded degree coboundary expanders of every dimension

  • Alexander Lubotzky
  • Zur LuriaEmail author
  • Ron Rosenthal


We introduce a new model of random d-dimensional simplicial complexes, for \(d\ge 2\), whose \((d-1)\)-cells have bounded degrees. We show that with high probability, complexes sampled according to this model are coboundary expanders. The construction relies on Keevash’s recent result on designs (The existence of designs; arXiv:1401.3665, 2014), and the proof of the expansion uses techniques developed by Evra and Kaufman in (Bounded degree cosystolic expanders of every dimension; arXiv:1510.00839, 2015). This gives a full solution to a question raised in Dotterrer and Kahle (J Topol Anal 4(4): 499–514, 2012), which was solved in the two-dimensional case by Lubotzky and Meshulam (Adv Math 272: 743–760, 2015).


Simplicial complexes Designs Steiner systems Coboundary expansion 



The authors would like to thank the anonymous referees for their suggestions which helped to improve this manuscript.


  1. 1.
    Alon, N., Milman, V.D.: \(\lambda _1\), isoperimetric inequalities for graphs, and superconcentrators. J. Comb. Theory Ser. B 38(1), 73–88 (1985)Google Scholar
  2. 2.
    Chung, F.R.K.: Spectral Graph Theory. CBMS Regional Conference Series in Mathematics, vol. 92. American Mathematical Society, Providence (1997)Google Scholar
  3. 3.
    Cohen, E., Mubayi, D., Ralli, P., Tetali, P.: Inverse expander mixing for hypergraphs. Electron. J. Comb. 23(2) (2016)Google Scholar
  4. 4.
    Dodziuk, J.: Difference equations, isoperimetric inequality and transience of certain random walks. Trans. Am. Math. Soc. 284(2), 787–794 (1984)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Dotterrer, D., Kahle, M.: Coboundary expanders. J. Topol. Anal. 4(4), 499–514 (2012)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Dotterrer, D., Kaufman, T., Wagner, U.: On expansion and topological overlap. In: Fekete, S., Lubiw, A. (eds.) Proceedings of the 32nd International Symposium on Computational Geometry (SoCG’16). Leibniz International Proceedings in Informatics (LIPIcs), vol. 51, pp. 35:1–35:10. Schloss Dagstuhl–Leibniz-Zentrum fuer Informatik, Dagstuhl (2016)Google Scholar
  7. 7.
    Eckmann, B.: Harmonische Funktionen und Randwertaufgaben in einem Komplex. Comment. Math. Helv. 17, 240–255 (1945)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Evra, S.: Finite quotients of Bruhat–Tits buildings as geometric expanders. J. Topol. Anal. 9(1), 51–66 (2017)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Evra, S., Golubev, K., Lubotzky, A.: Mixing properties and the chromatic number of Ramanujan complexes. Int. Math. Res. Not. IMRN 2015(22), 11520–11548 (2015)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Evra, S., Kaufman, T.: Bounded degree cosystolic expanders of every dimension (2015). arXiv:1510.00839
  11. 11.
    Fox, J., Gromov, M., Lafforgue, V., Naor, A., Pach, J.: Overlap properties of geometric expanders. J. Reine Angew. Math. 671, 49–83 (2012)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Friedman, J.: On the second eigenvalue and random walks in random \(d\)-regular graphs. Combinatorica 11(4), 331–362 (1991)Google Scholar
  13. 13.
    Friedman, J.: A proof of Alon’s second eigenvalue conjecture and related problems. Memoirs of the American Mathematical Society, vol. 195 (910). American Mathematical Society, Providence (2008)Google Scholar
  14. 14.
    Garland, H.: \(p\)-Adic curvature and the cohomology of discrete subgroups of \(p\)-adic groups. Ann. Math. 97, 375–423 (1973)Google Scholar
  15. 15.
    Golubev, K.: On the chromatic number of a simplicial complex. Combinatorica 37(5), 953–964 (2017)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Gromov, M.: Singularities, expanders and topology of maps. Part 2: From combinatorics to topology via algebraic isoperimetry. Geom. Funct. Anal. 20(2), 416–526 (2010)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Gundert, A., Szedlák, M.: Higher dimensional Cheeger inequalities. In: Proceedings of the 13th Annual Symposium on Computational Geometry (SoCG’14), pp. 181–188. ACM, New York (2014)Google Scholar
  18. 18.
    Gundert, A., Wagner, U.: On eigenvalues of random complexes. Isr. J. Math. 216(2), 545–582 (2016)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Hoory, S., Linial, N., Wigderson, A.: Expander graphs and their applications. Bull. Am. Math. Soc. 43(4), 439–561 (2006)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Horak, D., Jost, J.: Spectra of combinatorial Laplace operators on simplicial complexes. Adv. Math. 244, 303–336 (2013)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Kaufman, T., Kazhdan, D., Lubotzky, A.: Isoperimetric inequalities for Ramanujan complexes and topological expanders. Geom. Funct. Anal. 26(1), 250–287 (2016)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Keevash, P.: The existence of designs (2014). arXiv:1401.3665
  23. 23.
    Keevash, P.: Counting designs (2015). arXiv:1504.02909
  24. 24.
    Knowles, A., Rosenthal, R.: Eigenvalue confinement and spectral gap for random simplicial complexes. Rand. Struct. Algorithms 51(3), 506–537 (2017)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Li, W.C.W.: Ramanujan hypergraphs. Geom. Funct. Anal. 14(2), 380–399 (2004)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Linial, N., Meshulam, R.: Homological connectivity of random 2-complexes. Combinatorica 26(4), 475–487 (2006)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Lubotzky, A.: Discrete groups, expanding graphs and invariant measures. Modern Birkhäuser Classics. Birkhäuser, Basel (2010). With an appendix by Jonathan D. Rogawski, Reprint of the 1994 editionGoogle Scholar
  28. 28.
    Lubotzky, A.: Ramanujan complexes and high dimensional expanders. Jpn. J. Math. 9(2), 137–169 (2014)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Lubotzky, A., Meshulam, R.: Random Latin squares and 2-dimensional expanders. Adv. Math. 272, 743–760 (2015)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Lubotzky, A., Meshulam, R., Mozes, S.: Expansion of building-like complexes. Groups Geom. Dyn. 10(1), 155–175 (2016)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Lubotzky, A., Samuels, B., Vishne, U.: Ramanujan complexes of type \(\widetilde{A}_d\). Isr. J. Math. 149, 267–299 (2005)Google Scholar
  32. 32.
    Matoušek, J., Wagner, U.: On Gromov’s method of selecting heavily covered points. Discrete Comput. Geom. 52(1), 1–33 (2014)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Meshulam, R., Wallach, N.: Homological connectivity of random \(k\)-dimensional complexes. Rand. Struct. Algorithms 34(3), 408–417 (2009)Google Scholar
  34. 34.
    Mukherjee, S., Steenbergen, J.: Random walks on simplicial complexes and harmonics. Rand. Struct. Algorithms 49(2), 379–405 (2016)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Oppenheim, I.: Local spectral expansion approach to high dimensional expanders (2014). arXiv:1407.8517
  36. 36.
    Oppenheim, I.: Local spectral expansion approach to high dimensional expanders. Part I: descent of spectral gaps. Discrete Comput. Geom. 59(2), 293–330 (2018)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Parzanchevski, O.: Mixing in high-dimensional expanders. Comb. Probab. Comput. 26(5), 746–761 (2017)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Parzanchevski, O., Rosenthal, R.: Simplicial complexes: spectrum, homology and random walks. Rand. Struct. Algorithms 50(2), 225–261 (2017)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Parzanchevski, O., Rosenthal, R., Tessler, R.J.: Isoperimetric inequalities in simplicial complexes. Combinatorica 36(2), 195–227 (2016)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Puder, D.: Expansion of random graphs: new proofs, new results. Invent. Math. 201(3), 845–908 (2015)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Rosenthal, R.: Simplicial branching random walks and their applications (2014). arXiv:1412.5406
  42. 42.
    Steenbergen, J., Klivans, C., Mukherjee, S.: A Cheeger-type inequality on simplicial complexes. Adv. Appl. Math. 56, 56–77 (2014)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Wagner, U.: Minors in random and expanding hypergraphs. In: Proceedings of the 27th Annual Symposium on Computational Geometry (SoCG’11), pp. 351–360. ACM, New York (2011)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Einstein Institute of MathematicsHebrew UniversityJerusalemIsrael
  2. 2.Institute of Theoretical StudiesETH ZürichZürichSwitzerland
  3. 3.Israel Institute for Advanced StudiesHebrew University of Jerusalem, Givat RamJerusalemIsrael
  4. 4.Departement MathematikETH ZürichZürichSwitzerland
  5. 5.Technion - Israel Institute of TechnologyHaifaIsrael

Personalised recommendations